Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 15, NWS Houston/Galveston, TX

March 18, 201413 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Mar 18, 2014, 4:53 AM CDT for 13 counties in Texas. It took effect at Mar 18, 2014, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2014, 4:53 AM CDT (09:53 UTC)
In effect from
Mar 18, 2014, 1:00 PM CDT
Expired
Mar 18, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 113 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2014-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2014-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2985 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WWUS74 KHGX 180953
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
453 AM CDT TUE MAR 18 2014

...STRENGTHENED SOUTH TO SOUTHWESTERLY AFTERNOON WINDS...

.A TIGHTENED ONSHORE PRESSURE GRADIENT BETWEEN LOWERING WESTERN
TEXAS PRESSURES AND GULF HIGH PRESSURE RIDGING WILL STRENGTHEN 
SOUTHERLIES THROUGH THE DAY.

TXZ176-195>198-210>212-226-227-235>237-190000-
/O.NEW.KHGX.WI.Y.0015.140318T1800Z-140319T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON-
MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE...
MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND...
PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SUGAR LAND...WEIMAR...WHARTON
453 AM CDT TUE MAR 18 2014

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING. 

* EVENT...SUSTAINED 20 TO 25 MPH...GUSTING TO 30 MPH...SOUTH
  SOUTHWEST WINDS.

* TIMING...LATE MORNING THROUGH THE EARLY EVENING HOURS.

* IMPACT...MAKE TRAVELING ALONG EAST TO WEST ORIENTED ROADWAYS
  MORE HAZARDOUS. UNANCHORED LIGHTWEIGHT OBJECT TOSSED ABOUT.
  SMALLER BRANCHES RIPPED OFF TREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$
2 follow-up statements
678 
WWUS74 KHGX 182044
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
344 PM CDT TUE MAR 18 2014

...STRONG SOUTH WINDS TO PREVAIL THROUGH EARLY THIS EVENING...

.A TIGHT PRESSURE GRADIENT BETWEEN A DEEPENING LOW OVER WEST
TEXAS AND HIGH PRESSURE OVER THE GULF WILL CONTINUE TO PRODUCE
STRONG ONSHORE WINDS OVER SOUTHEAST TEXAS THROUGH THE REST OF THE
AFTERNOON. WESTERN PORTIONS OF THE AREA WILL SEE THE STRONGEST
SUSTAINED WINDS AND GUSTS INTO THE EARLY EVENING HOURS.

TXZ176-195>198-210>212-226-227-235>237-190000-
/O.CON.KHGX.WI.Y.0015.000000T0000Z-140319T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON-
MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE...
MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND...
PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SUGAR LAND...WEIMAR...WHARTON
344 PM CDT TUE MAR 18 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* EVENT...SUSTAINED 20 TO 25 MPH...GUSTING TO 30 MPH...SOUTH 
  SOUTHWEST WINDS. 

* TIMING...LATE MORNING THROUGH THE EARLY EVENING HOURS.

* IMPACT...MAKE TRAVELING ALONG EAST TO WEST ORIENTED ROADWAYS 
  MORE HAZARDOUS. UNANCHORED LIGHTWEIGHT OBJECT TOSSED ABOUT. 
  SMALLER BRANCHES RIPPED OFF TREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$
381 
WWUS74 KHGX 190029
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
729 PM CDT TUE MAR 18 2014

...WIND ADVISORY HAS EXPIRED...

.SUSTAINED WIND SPEEDS HAVE FALLEN BELOW 25 MPH THEREFORE THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

TXZ176-195>198-210>212-226-227-235>237-190130-
/O.EXP.KHGX.WI.Y.0015.000000T0000Z-140319T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON-
MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE...
MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND...
PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SUGAR LAND...WEIMAR...WHARTON
729 PM CDT TUE MAR 18 2014

...WIND ADVISORY HAS EXPIRED...

SUSTAINED WINDS HAVE FALLEN BELOW THE 25 MPH THRESHOLD THEREFORE
THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Mar 18, 4:44 AM CDT, 9 minutes earlier.

Area forecast discussion, Mar 18, 4:44 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
444 AM CDT TUE MAR 18 2014

.DISCUSSION...
A WARM AND BREEZY DAY THIS TUESDAY. LOWERING SURFACE PRESSURES
OVER WESTERN TEXAS WITH GULF RIDGING WILL CREATE A TIGHT ENOUGH
ONSHORE GRADIENT TO PRODUCE A MODERATE TO STRONG AFTERNOON
ONSHORE FLOW...ESPECIALLY OVER THE (NORTH) WESTERN CWA. THUS...HAVE
GONE AHEAD AND ISSUED AN AFTERNOON WIND ADVISORY FOR THE WESTERN
FORECAST AREA TO ACCOUNT FOR SUSTAINED 15-25 MPH...GUST TO 30
MPH...SOUTH TO SOUTHWEST WINDS. MAINLY CLEAR SKIES WILL ALLOW
CURRENT OFF-THE-SURFACE 25-30 MPH S-SW WINDS ASSOCIATED WITH THE
TAIL END OF A NORTHEASTERN TEXAS LLJ TO MIX DOWN TO THE SURFACE.
TYPICALLY A MORE WESTERLY WIND IS A WARMER WIND FOR US...ALONG
WITH A RELATIVELY DRIER AIR MASS (UPPER 40/LOWER 50 DEW POINT
AIR)...WILL HAVE AFTERNOON THERMOMETER READINGS EXCEEDING THE
MIDDLE 70S...AVERAGE UPPER 70S WITH AN ISOLATED SPOT OR TWO HITTING
80F. RELATIVE HUMIDITIES ACROSS THE NORTH-NORTHWEST FORECAST AREA
FALLING INTO THE 30 PERCENTILE...WITH THESE AMPED UP SOUTH-SOUTHWEST
WINDS...WILL PROMPT A CLOSE MONITOR ON THOSE ACTIVITIES THAT INVOLVE
BURNING.

A WEAK BOUNDARY WASHING OUT OVER THE REGION TOMORROW MORNING WILL
LIKELY NOT AMOUNT TO MUCH OTHER THAN TO REGULATE DAILY WARMTH AND
KEEP HIGHER MOISTURE AT BAY TO THE SOUTH. THIS WEAK LOWER LEVEL
FOCUS COULD PROVIDE JUST ENOUGH (GENTLE) LIFT...WITHIN MORE HUMID
SOUTHERN COUNTY AIR MASS...TO GENERATE LOWER CLOUDINESS AND SOME
SPRINKLES OR A BRIEF LIGHT SHOWER ONCE TEMPERATURES WARM PAST 70 F.
THE SOUTHERN PLAINS FALLS UNDER A ZONAL FLOW PATTERN FOR THE REMAINDER
OF THE WEEK. LIGHT EASTERLY BREEZES RETURN ONSHORE THURSDAY AND
STRENGTHEN FRIDAY...NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURE
BEHAVIOR WITH INCREASING CLOUDINESS EACH SUBSEQUENT DAY INTO THE
WEEKEND.

WEATHER PATTERN WILL UNDERGO CHANGE THROUGH THE WEEKEND. MORE
OVERCAST WITH A HIGHER CHANCE FOR PRECIPITATION SATURDAY THROUGH
MONDAY. MODELS ARE PINGING ON HIGHER QPF...PRIMARILY SUNDAY AND
MONDAY...FROM HIGHER PVA BROUGHT ON BY THE PASSAGE OF WEAK WESTERLY
SHORTWAVE DISTURBANCES MOVING THROUGH ESTABLISHED WESTERLIES. A
FRONTAL BOUNDARY WILL SLIDE INTO EASTERN TEXAS SUNDAY THAT WILL
BACK WINDS BACK AROUND TO THE NORTHEAST. A WEAK SHORTWAVE OR EARLY
WEEK FROPA THE ONLY TRIGGER(S) NOTED FOR WHAT APPEARS TO BE
EXCESSIVELY-MODELED QPF. PROG SOUNDINGS ARE DISPLAYING THE TYPICAL
MID-LAYER WARM NOSE WITH SATURATION UNDER THE POST-FRONTAL INVERSION
LAYER. THE NWP SUITE MAY BE A BIT WET DUE BEING NEAR THE RRQ OF A
SOUTHEASTERN U.S.-CENTERED 25H JET AND A MORE EFFICIENT WARM AIR
ADVECTION/UPGLIDE SCENARIO WITH SOUTHWEST MID-LEVEL WINDS RIDING
UP AND OVER COOLER NORTHEASTERLY SURFACE WINDS. 31

&&

.MARINE...
ONSHORE WINDS HAVE RESUMED AND WILL QUICKLY INCREASE TO
CAUTION/ADVSY LEVELS BY MID MORNING SO KEPT ONGOING FLAGS ABOUT THE
SAME BUT DID BRING THE ADVSY UP TO MATAGORDA BAY. WEAK COLD FRONT
APPROACHES THE COAST WED MORNING WITH WINDS COMING AROUND THE NE.
LIGHT-MODERATE SE WINDS RESUME THURS AND CONTINUE INTO THE WEEKEND.
WINDS WILL AGAIN BACK TO THE NE ON SUNDAY AS THE NEXT FRONT
BACKDOORS INTO THE WATERS.  47

&&

.AVIATION...
VFR FOR THE NEXT 18-24 HOURS - BUT GUSTY SRLY WINDS SHOULD BE
NOTED TODAY. WEAK FRONTAL BOUNDARY EDGES INTO SE TX 06-12Z WED.
SOME OF THE FCST SOUNDINGS SHOWING IFR CLOUD DECK DEVELOPING
ACROSS SRN HALF OF SE TX AS IT APPROACHES. WON'T BE AS PESSIMISTIC
IN THE 12Z TAFS...MAINLY ADVERTISING MVFR FOR NOW & GIVING SOME
WIGGLE ROOM FOR FUTURE TAF PACKAGES SINCE CONFIDENCE ISN'T VERY
HIGH ATTM. 47

&&

.FIRE WEATHER...
EXPECT SRLY WINDS TO QUICKLY INCREASE TO 15-25 MPH BY MID MORNING...
ESP WEST OF I-45. HIGHER GUSTS LIKELY INTO LATE AFTN. FCST RH'S
SHOULD BOTTOM OUT BETWEEN 27-34% NORTH OF I-10 & WEST OF I-45.
CONDITIONS ARE STILL ABOVE RED FLAG CRITERIA BUT WORTH A HEADS
UP... 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      80  45  70  47  74 /   0  10  20  10  10
HOUSTON (IAH)              77  52  72  49  74 /   0  10  20  10  10
GALVESTON (GLS)            71  58  71  54  68 /   0  10  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
     BURLESON...COLORADO...FORT BEND...GRIMES...JACKSON...
     MADISON...MATAGORDA...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 4 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 4 PM CDT THIS AFTERNOON
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES: MATAGORDA
     BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20
     NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 9 AM CDT THIS MORNING
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES: GALVESTON BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM HIGH ISLAND TO FREEPORT OUT 20
     NM.

&&

DISCUSSION...31
Hazardous weather outlook, Mar 17, 5:08 AM CDT, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
508 AM CDT MON MAR 17 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
508 AM CDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 10:41 PM CDTSmall Craft Advisory for WindsHGX5 hr
Mar 18, 3:55 AM CDTSmall Craft AdvisoryHGX12 hr

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.